Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 51, NWS Miami, FL

October 18, 20094 counties in Florida

NWS Miami, FL issued this red flag warning at Oct 18, 2009, 6:06 AM EDT for 4 counties in Florida. It took effect at Oct 18, 2009, 12:00 PM EDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 18, 2009, 6:06 AM EDT (10:06 UTC)
In effect from
Oct 18, 2009, 12:00 PM EDT
Expired
Oct 18, 2009, 2:20 PM EDT
In force
2 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Monroe County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 45 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 10.1 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2009-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2009-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMFL 181006
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
606 AM EDT SUN OCT 18 2009

...RED FLAG WARNING IN EFFECT FOR ALL FIRE WEATHER ZONES WITH THE
EXCEPTION OF COASTAL COLLIER COUNTY THIS AFTERNOON FOR 4 OR MORE
CONSECUTIVE HOURS OF MINIMUM RELATIVE HUMIDITY BELOW 35 PERCENT
AND 20 FOOT WIND SPEEDS OF 15 MPH OR GREATER...

FLZ063-066-070-182200-
/O.UPG.KMFL.FW.A.0041.091018T1800Z-091018T2200Z/
/O.NEW.KMFL.FW.W.0051.091018T1600Z-091018T2200Z/
GLADES-HENDRY-INLAND COLLIER-
606 AM EDT SUN OCT 18 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

A MUCH COOLER AND DRIER AIRMASS WILL CONTINUE TO PUSH SOUTHWARD
ACROSS THE REGION TODAY, IN THE WAKE OF A STRONG COLD FRONTAL
PASSAGE ON SATURDAY. AFTERNOON RELATIVE HUMIDITY VALUES ARE
EXPECTED TO FALL BELOW 35 PERCENT FOR 4 OR MORE CONSECUTIVE HOURS
ACROSS THE WARNING AREA, WITH RED FLAG CONDITIONS ALSO AGGRAVATED
BY STRONG NORTHERLY WINDS, WHICH ARE EXPECTED TO PERSIST
THROUGHOUT THE DAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FLZ067-068-071>075-168-172>174-182200-
/O.NEW.KMFL.FW.W.0051.091018T1600Z-091018T2200Z/
INLAND PALM BEACH-METRO PALM BEACH-INLAND BROWARD-METRO BROWARD-
INLAND MIAMI DADE-METRO MIAMI DADE-MAINLAND MONROE-
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
FAR SOUTH MIAMI DADE-
606 AM EDT SUN OCT 18 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING.

A MUCH COOLER AND DRIER AIRMASS WILL CONTINUE TO PUSH SOUTHWARD
ACROSS THE REGION TODAY, IN THE WAKE OF A STRONG COLD FRONTAL
PASSAGE ON SATURDAY. AFTERNOON RELATIVE HUMIDITY VALUES ARE
EXPECTED TO FALL BELOW 35 PERCENT FOR 4 OR MORE CONSECUTIVE HOURS
ACROSS THE WARNING AREA, WITH RED FLAG CONDITIONS ALSO AGGRAVATED
BY STRONG NORTHERLY WINDS, WHICH ARE EXPECTED TO PERSIST
THROUGHOUT THE DAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

70/DD
1 follow-up statement
000 
WWUS82 KMFL 181820
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
220 PM EDT SUN OCT 18 2009

...THE RED FLAG WARNING THAT WAS IN EFFECT FOR MOST OF SOUTH
FLORIDA HAS BEEN DISCONTINUED...


FLZ063-066>068-070>075-168-172>174-181930-
/O.CAN.KMFL.FW.W.0051.000000T0000Z-091018T2200Z/
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
220 PM EDT SUN OCT 18 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS CANCELLED THE RED FLAG
WARNING. 

A PERSISTENT LAYER OF MID TO HIGH LEVEL CLOUDS KEPT AFTERNOON
MAXIMUM TEMPERATURES FROM RISING TO THE MID 70S AND INSTEAD THEY
REMAINED FROM THE UPPER 60S TO AROUND 70 OVER MOST OF THE AREA.
THIS ALSO KEPT LOWER DEWPOINT VALUES AT LEVELS FROM MIXING DOWN TO
THE SURFACE. AS A RESULT, MINIMUM RELATIVE HUMIDITY VALUES FELL
ONLY TO THE MID TO UPPER 40 WITH SOME ISOLATED AREAS FALLING TO
AROUND 40 PERCENT. ALTHOUGH SOME WARMING IS STILL POSSIBLE AND
RELATIVE HUMIDITY VALUES COULD FALL BRIEFLY BELOW 35 PERCENT IN
ISOLATED AREAS, DURATION IS EXPECTED TO BE WELL BELOW FOUR HOURS.
THEREFORE THE RED FLAG WARNING THAT WAS IN EFFECT HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this red flag warning went out at Oct 18, 5:25 AM EDT, 41 minutes earlier.

Area forecast discussion, Oct 18, 5:25 AM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
525 AM EDT SUN OCT 18 2009

.CLIMATE/UPDATE... TEMPS CONTINUE TO TUMBLE THIS MORNING AND A FEW
RECORDS ARE IN JEOPARDY OR HAVE ALREADY BEEN BROKEN AS OF 530AM...

    CURRENTLY   RECORD
PBI    55         57 - 1977
FLL    59         58 - 1913
MIA    63         58 - 1927
APF    49         55 - 1977

RERS WILL BE SENT OUT IF NEEDED IN THE NEXT FEW HRS AFTER TEMPS
STOP FALLING. /TINGLER

&&

.PREV DISCUSSION... /ISSUED 502 AM EDT SUN OCT 18 2009/

DISCUSSION...A STRONG FRONTAL BOUNDARY CONTINUES TO PUSH AWAY
FROM SOUTH FLORIDA THIS MORNING AND THROUGH THE NORTHERN BAHAMAS
AS A LARGE AND DEEP UPPER TROF SLIDES EAST ACROSS THE EAST HALF OF
THE COUNTRY. BEHIND THE FRONT STRONG CAA HAS AND CONTINUES TO TAKE
PLACE IN S FL AS COOL CANADIAN AIR DIVES SOUTH WITH THE RIDGE
THAT IS CURRENTLY CENTERED OVER THE OZARK MOUNTAINS. AS OF 4AM
HERE AT WFO MIAMI... THE TEMP WAS 61 WHICH IS THE COLDEST TEMP
RECORDED HERE SINCE APRIL 9TH... AND TEMPERATURES TODAY WILL STRUGGLE
TO CLIMB INTO THE LOW TO MID 70S WITH SOME AREAS WEST OF LAKE O
ONLY REACHING INTO THE UPPER 60S. THIS WILL SET UP MOST SITES TO
BREAK OR TIE THE LOW MAX TEMP RECORDS. DEW POINTS WILL ALSO BE
VERY LOW AND WILL CONTINUE TO DROP INTO THE UPPER 30S TO THE MID
40S BY MID DAY. FORECAST SOUNDINGS SHOW A VERY DRY AIRMASS WHICH
WILL LIKELY LEAD TO RFW CONDITIONS ACROSS MOST OF THE AREA BY
AFTERNOON. ANOTHER COOL NIGHT IS IN STORE FOR S FL TONIGHT AS THE
RIDGE MOVES ACROSS THE LOWER MS VALLEY CONTINUING THE N FLOW
ACROSS S FL, BUT MONDAY AFTERNOON AS THE RIDGE NEARS THE ATLANTIC
THE SURFACE FLOW WILL GRADUALLY BECOME NE. THIS WILL WORK IN SOME
ATLANTIC MOISTURE AND EVENTUALLY EVEN A FEW SHRA INTO THE EAST
COAST BY LATER MONDAY AFTERNOON. AS THE RIDGE SLIPS BY TO THE
NORTH OF THE AREA THE EAST FLOW WILL GRADUALLY CONTINUE THE
INCREASE IN MOISTURE AND KEEP A FEW ISOLD SHRA ALONG THE EAST
COAST THROUGH THE MIDDLE OF THE WEEK. ALONG THE WEST COAST IT MAY
BE THURSDAY BEFORE THE MOISTURE IS DEEP ENOUGH TO ALLOW A FEW
ISOLD SHRA AS THE RETURN FLOW SETS UP AHEAD OF A SYSTEM MOVING
ACROSS THE PLAINS. THIS NEXT SYSTEM IS EXPECTED TO PUSH ANOTHER
FRONT THROUGH THE AREA THIS WEEKEND.

AVIATION...VFR CONDITIONS WILL PREVAIL AT ALL SOUTH FLORIDA TERMINALS THIS
FORECAST PERIOD...WITH GUSTY NORTHWEST FLOW IN THE WAKE OF
SATURDAYS FRONTAL PASSAGE BEING THE PRIMARY CONCERN. BASED ON
LATEST TRENDS IN SATELLITE DATA...WILL MAINTAIN VFR CIGS /BKN050/
FOR MIAMI-DADE AND BROWARD TERMINALS...WITH SCT CI EXPECTED
ELSEWHERE...AND SKC AT ALL AIRPORTS BY LATE MORNING. NW FLOW OF
12G20 KNOTS AND POSSIBLY STRONGER WILL LIKELY CONTINUE THRU
FORECAST PERIOD ALONG THE ATLANTIC COAST...WITH LIGHTER N/NNE
WINDS EXPECTED AT APF.

70/DD

MARINE...FRESH NORTHERLY WINDS ARE EXPECTED TO CONTINUE ACROSS
THE COASTAL WATERS AND LAKE OKEECHOBEE THROUGH THIS MORNING WITH
EVEN A FEW GALE FORCE GUSTS POSSIBLE ESPECIALLY OVER THE OPEN GULF
AND ATLANTIC WATERS. THE PRESSURE GRADIENT WILL GRADUALLY SLACKEN
TODAY WHICH WILL LEAD TO SLOWLY DECREASING WIND SPEEDS, BUT WAVE
HEIGHTS IN THE GULF STREAM WILL REMAIN AT SCA CRITERIA THROUGH THE
MIDDLE OF THE WEEK AS JUST ENOUGH NORTHERLY COMPONENT WILL KEEP
SEAS STEEP IN THE STREAM.

FIRE WEATHER...A MUCH COLDER AND DRIER AIRMASS CONTINUES TO
FILTER IN THIS MORNING... AS ANYONE WHO HAS STEPPED OUTSIDE WILL
CONTEST. DEW POINTS HAVE ALREADY FALLEN INTO THE 40S AND 50S ACROSS
S FL AND ARE EXPECTED TO FALL POSSIBLY ANOTHER 5 TO 10 DEGREES.
THIS COMBINED WITH AFTERNOON TEMPERATURES IN THE LOW TO MID 70S AND
WINDS AROUND 15 MPH WILL LEAD TO MOST AREAS SEEING RFW CONDITIONS.
HOWEVER, THE CAVEATS ARE WEST AND NORTH OF LAKE OKEECHOBEE, ALONG
THE GULF COAST, AND DOWN WIND OF LAKE OKEECHOBEE. WEST AND NORTH
OF THE LAKE... TEMPERATURES MAY NOT WARM ENOUGH THIS AFTERNOON
EVEN WITH DEW POINTS LIKELY IN THE UPPER 30S TO AROUND 40 TO
REACH RFW CONDITIONS, HOWEVER WITH WIND SPEEDS NEAR 15 MPH, IT
WILL BE VERY CLOSE AS ONLY 1 HR OF SUB 35% MAY BE NEEDED. ALONG
THE GULF COAST AND DOWN WIND OF THE LAKE... ENOUGH GULF MOISTURE
WILL LIKELY KEEP AFTERNOON MINIMUM RH IN THE 40% RANGE. ACROSS THE
REST OF THE AREA AND ESPECIALLY IN THE FAR SOUTH AND EAST SECTIONS
WHERE TEMPS WILL BE THE HIGHEST... THE RH MAY FALL BELOW 35% FOR
SEVERAL HRS ALONG WITH WIND SPEEDS REACHING NEAR 15MPH.

MONDAY AFTERNOON THE SURFACE FLOW WILL GRADUALLY BECOME NE WHICH
WILL INCREASE MOISTURE FROM THE ATLANTIC, HOWEVER AREAS OF WESTERN
GLADES, HENDRY, AND COLLIER COUNTIES MAY STILL SEE MID 30 RHS FOR
A FEW HRS. NO WATCH AT THIS TIME AS DURATION IS CURRENTLY EXPECTED
TO FALL SHORT OF CRITERIA.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  71  56  77  69 / -  -  10 10
FORT LAUDERDALE  74  60  78  71 / -  -  10 10
MIAMI            74  59  78  70 / -  -  10 10
NAPLES           72  53  78  63 / -  -  -  -

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM NOON TODAY TO 6 PM EDT THIS EVENING FOR
     FLZ063-FLZ066-FLZ067-FLZ068-FLZ070-FLZ071-FLZ072-FLZ073-
     FLZ074-FLZ075-FLZ168-FLZ172-FLZ173-FLZ174.

AM...SMALL CRAFT ADVISORY UNTIL 8 AM EDT TUESDAY FOR AMZ650-AMZ651-
     AMZ670-AMZ671.

     SMALL CRAFT ADVISORY UNTIL 11 AM EDT THIS MORNING FOR AMZ610-
     AMZ630.

GM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR GMZ656-
     GMZ657-GMZ676.

&&

LONG TERM...04/AT
SHORT TERM/AVIATION...70/DD
Hazardous weather outlook, Oct 18, 5:55 AM EDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
555 AM EDT SUN OCT 18 2009

FLZ063-066>075-168-172>174-191000-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
555 AM EDT SUN OCT 18 2009

...HAZARDOUS MARINE CONDITIONS CONTINUE FOR ALL WATERS...
...COOL TEMPERATURES EXPECTED OVERNIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

WIND: NORTHERLY WINDS WILL PERSIST IN THE 20 TO 25 KNOT RANGE
ALONG WITH HIGHER GUSTS ACROSS ALL OF THE LOCAL WATERS TODAY,
BEFORE BEGINNING TO DIMINISH TO 15 TO 20 KNOTS BY LATE TONIGHT. A
SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL WATERS THROUGH 11 AM EDT
TODAY, WITH THE SMALL CRAFT ADVISORY EXTENDED FOR THE GULF WATERS
THROUGH MIDNIGHT TONIGHT, AND THE ATLANTIC WATERS THROUGH TUESDAY
MORNING.

TEMPERATURES: CLEAR SKIES, LIGHTER WINDS, AND A VERY DRY AIRMASS
IN PLACE ACROSS SOUTH FLORIDA WILL RESULT IN APPARENT
TEMPERATURES FALLING INTO THE 40 TO 45 DEGREE RANGE IN THE LAKE
OKEECHOBEE REGION TONIGHT.

WAVES: SEAS IN THE GULF STREAM ARE EXPECTED TO REACH 8 TO 10 FEET
BY LATE TONIGHT, WITH SEAS IN THE OFF SHORE GULF WATERS EXPECTED
TO REMAIN IN THE 4 TO 6 FOOT RANGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NORTHERLY WINDS WILL PERSIST IN THE 15 TO 20 KNOT RANGE OVER THE
COASTAL WATERS FOR MUCH OF THE UPCOMING WEEK, BEFORE SHIFTING TO
THE NORTHEAST AND SLOWLY DIMINISHING FROM TUESDAY THROUGH THE END
OF THE WEEK. THIS WILL RESULT IN A CONTINUATION OF HAZARDOUS
MARINE CONDITIONS, WITH SEAS IN THE GULF STREAM EXPECTED TO SLOWLY
SUBSIDE BY WEDNESDAY. AN INCREASED THREAT FOR RIP CURRENTS WILL
ALSO DEVELOP ALONG THE ATLANTIC COAST, AS THE SHIFT TO NORTHEAST
FLOW OCCURS.

OTHERWISE, THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR ALL AREAS
ONCE AGAIN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

70/DD

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.